MAUDE Adverse Event Report: SYNTHES MONUMENT SPORT GRIP T25 STARDRIVE SHAFTF/MATRIX-LONG; SCREWDRIVERS

SYNTHES MONUMENT SPORT GRIP T25 STARDRIVE SHAFTF/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.075
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.(b)(4).A device history record (dhr) review was performed for part #03.632.075, synthes lot#6604364: release to warehouse date: 14-mar-2011, expiration date: n/a, supplier: universal punch: no non conformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, the patient underwent an anterior lumbar interbody fusion (alif) revision at l5-s1 due to a non-union.During the removal of one (1) unknown antegra plate, four (4) unknown screws and one (1) unknown interbody spacer bone graft at l5-s1, the surgeon was unable to loosen/remove the superior screws from the plate with a sport grip t25 stardrive shaft for matrix-long and stripped the driver.The surgeon had to burr the plate off below the superior screws.The upper screws at l5 (which were stripped) and the superior portion of the plate (all of which were unable to be removed) were left intact/implanted after the lower three-fourths of the plate was removed with metal cutting burr.The lower screws and unknown interbody spacer were also removed.There was a surgical delay; however the amount of time is unknown.The patient was revised to a competitor's interbody spacer.The event did not result in any adverse consequence for the patient.Procedure was completed successfully.The patient was initially implanted with the unknown antegra plate, unknown screws, and an unknown interbody spacer on an unknown date.This report addresses the intraoperative issues during the revision surgery.The postoperative issue of non-union has been reported under linked complaint com-303989.Concomitant devices reported: antegra plate (part # unknown, lot # unknown, quantity # 1), antegra screws (part # unknown, lot # unknown, quantity # 2), unknown interbody spacer bone graft (part # unknown, lot # unknown, quantity # 1).This report is for one (1) sport grip t25 stardrive shaft.This is report 1 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.Part #03.632.075, lot #6604364 sport grip t25 stardrive shaftf/matrix-long was returned with a malformed stardrive distal tip.The stardrive tip is stripped and twisted in the direction of resistance from removal, the distal tip is rounded and no longer holds a stardrive shape.During visual inspection, the instrument was also observed to have a crack on the silicone handle.The crack on the handle measures approximately 24.25 mm in length.A visual inspection under 5x magnification, dhr review, and drawing review were performed as part of this investigation.During visual inspection, the instrument was also observed to have a crack on the silicone handle.The crack on the handle measures approximately 24.25 mm in length.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already twisted and stripped at the tip and has a cracked handle.The 03.632.075 sport grip t25 stardrive shaftf/matrix-long is an instrument routinely used in the matrix spine systems to assist in screw removal/insertion.Dhr review for part #03.632.075, synthes lot#6604364.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Top level drawing and shaft component drawing were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The diameter of the circular shaft adjacent to the stardrive tip measured to be 4.62 mm, which is within specifications of 4.6 mm +0.03/-0 mm.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Although a definitive root cause could not be determined, with the information available, it is likely that this complaint condition was due to excessive force/torque applied to the tip of the driver while the surgeon was attempting to remove the superior screws intraoperatively, causing the tip to strip and twist in direction of resistance from removal.The cracked handle is likely due to rough handling during surgery.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.Part #03.632.075 lot #6604364 sport grip t25 stardrive shaftf/matrix-long was returned with a malformed stardrive distal tip.The stardrive tip is stripped and twisted in the direction of resistance from removal, the distal tip is rounded and no longer holds a stardrive shape.During visual inspection, the instrument was also observed to have a crack on the silicone handle.The crack on the handle measures approximately 24.25 mm in length.A visual inspection under 5x magnification, dhr review, and drawing review were performed as part of this investigation.During visual inspection, the instrument was also observed to have a crack on the silicone handle.The crack on the handle measures approximately 24.25 mm in length.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already twisted and stripped at the tip and has a cracked handle.The 03.632.075 sport grip t25 stardrive shaftf/matrix-long is an instrument routinely used in the matrix spine systems to assist in screw removal/insertion.Dhr review for part #03.632.075, synthes lot#6604364.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Top level drawing and shaft component drawing were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The diameter of the circular shaft adjacent to the stardrive tip measured to be 4.62 mm, which is within specifications of 4.6 mm +0.03/-0 mm.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Although a definitive root cause could not be determined, with the information available, it is likely that this complaint condition was due to excessive force/torque applied to the tip of the driver while the surgeon was attempting to remove the superior screws intraoperatively, causing the tip to strip and twist in direction of resistance from removal.The cracked handle is likely due to rough handling during surgery.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Upon the receipt of the device at the manufacturer, it was noted that the plastic handle of the device was split.

Brand Name
SPORT GRIP T25 STARDRIVE SHAFTF/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6796929
Report Number1719045-2017-10785
Device Sequence Number13666713
Product Code HXX
UDI-Device Identifier10705034719191
UDI-Public(01)10705034719191(10)6604364
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.075
Device Lot Number6604364
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2017
Initial Date Received by Manufacturer 07/21/2017
Supplement Date Received by Manufacturer08/16/2017
09/15/2017
09/15/2017
Initial Report FDA Received Date08/16/2017
Supplement Report FDA Received Date09/06/2017
09/18/2017
09/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLATE (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 1); SCREWS (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 2); SPACER (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 1)
Outcome Attributed to Adverse Event Required Intervention;